- Case report
- Open Access
- Open Peer Review
Annular leukocytoclastic vasculitis associated with anti-tuberculosis medications: a case report
© Chanprapaph et al.; licensee BioMed Central Ltd. 2013
- Received: 13 July 2012
- Accepted: 14 November 2012
- Published: 31 January 2013
Anti-tuberculosis drug-induced cutaneous leukocytoclastic vasculitis has been rarely reported. To the best of our knowledge, this is the first reported case of annular leukocytoclastic vasculitis associated with anti-tuberculosis drug administration.
We report a case of annular leukocytoclastic vasculitis induced by anti-tuberculosis medication. A 62-year-old Thai man presented to our facility with a generalized exanthematous rash on his trunk and extremities that resolved shortly afterwards. Subsequently, he developed multiple, erythematous-to-purplish, non-blanchable macules and papules with an annular arrangement on his extremities. The skin rash occurred after two weeks of anti-tuberculosis medication. The histopathology of the purpuric skin lesion was consistent with leukocytoclastic vasculitis. The skin lesion improved after discontinuation of the anti-tuberculosis drugs and treatment with oral antihistamine and topical corticosteroid drugs. Streptomycin, ethambutol and ofloxacin were administered as second-line anti-tuberculosis therapy during his hospitalization. No adverse reactions were observed.
Leukocytoclastic vasculitis should be considered in the differential diagnosis of annular non-blanchable macules and papules. Although rare, anti-tuberculosis drugs should be considered potential causes of drug-induced annular leukocytoclastic vasculitis.
- Leukocytoclastic Vasculitis
Leukocytoclastic vasculitis (LCV) is a histologically defined condition characterized by necrotizing inflammation around small dermal blood vessels, composed mainly of neutrophils and their debris. The usual presentation of LCV is polymorphous, with findings such as purpuric papules, urticaria and ulceration. An annular appearance of LCV is quite rare. Causes of LCV include drug reactions, malignancies, connective tissue diseases, infections and idiopathy [1, 2]. An estimated 20 percent to 30 percent of all vasculitis cases are attributed to drug reactions. LCV has rarely been reported in association with anti-tuberculosis drugs . We report an unusual clinical presentation of LCV following treatment with anti-tuberculosis drugs.
Cutaneous adverse reaction to anti-tuberculosis drugs has been reported in up to 5 percent of patients treated. Common cutaneous reactions include pruritus, urticaria, maculopapular exanthems, fixed reaction and erythema nodosum. Cutaneous LCV is a rare complication of anti-tuberculosis medication . The skin lesions typically improve upon withdrawal of the medication. In a previous study a case of rifampicin-induced and pyrazinamide-induced LCV was reported, and it was suggested that antibodies to drugs contribute to the pathogenesis of vasculitis . Cribier et al. first reported that some patients with annular LCV constitute a distinctive subtype, with the following criteria : (1) multiple attacks over years with sudden onset and spontaneous regression after seven to 10 days, (2) annular purpuric patches that show centrifugal extension, (3) extension over the limbs and trunk creating polycyclic lesions that clear leaving mild hemosiderin deposition, (4) no extracutaneous symptoms and good general health, (5) histological changes of LCV with mild vascular changes and intense polymorphonuclear cell infiltration, and (6) complete clearance of all lesions with dapsone (diamino-diphenyl sulfone). Our patient’s case matches the second, third, fourth and fifth criteria established by Cribier et al. Therefore, we cannot completely classify our patient’s case as a distinct subtype according to the criteria; however, the morphology of individual lesions is compatible with LCV arranged in an annular pattern, and as a result of this together with the histologic and DIF findings diagnostic for LCV, we believe that our patient should be classified as having annular LCV. The presence of extensive generalized erythematous maculopapular rash on our patient’s trunk and extremities might have obscured the initiation of the LCV lesions; hence, onset of annular LCV was imprecise. The day after resolution of the maculopapular rash, multiple, well-defined, non-blanchable, erythematous-to-purplish macules and papules, some of which showed an annular arrangement, could be clearly noticeable.
Annular LCV is an uncommonly reported clinical variant of LCV. Annular LCV has been linked with systemic diseases such as sarcoidosis, ulcerative colitis, cryoglobulinemia associated with hepatitis B, Sjögren’s syndrome, cervical cancer, lymphoma, and monoclonal and polyclonal gammopathies [1, 2]. Annular LCV has also been linked to pregnancy, chlorzoxazone, sorafenib and amlodipine besylate [7–10]. Amlodipine was not the culprit drug for the development of LCV in our patient’s case because he had been administered it for many years. Moreover, his condition resolved despite continuation of amlodipine. An extensive review of the literature revealed no previous case reports of annular LCV associated with anti-tuberculosis drugs.
In our patient’s case, the histology and resolution after drug discontinuation suggest that anti-tuberculosis pharmaceuticals may have been the offending drugs that caused annular LCV. LCV should be considered in the differential diagnosis of annular non-blanchable macules and papules. Although rarely seen, anti-tuberculosis drugs should be considered potential causes of drug-induced annular LCV.
Written informed consent was obtained from the patient for publication of this manuscript and any accompanying images. A copy of the written consent is available for review by the Editor-in-Chief of this journal.
We thank our patient, who allowed us to publish this case.
- Imanishi H, Tsuruta D, Ishii M, Kobayashi H: Annular leucocytoclastic vasculitis. Clin Exp Dermatol. 2009, 34: e120-e122. 10.1111/j.1365-2230.2008.03163.x.View ArticlePubMedGoogle Scholar
- Nousari HC, Kimyai-Asadi A, Stone JH: Annular leukocytoclastic vasculitis associated with monoclonal gammopathy of unknown significance. J Am Acad Dermatol. 2000, 43: 955-957. 10.1067/mjd.2000.103643.View ArticlePubMedGoogle Scholar
- Khasnis A, Langford CA: Update on vasculitis. J Allergy Clin Immunol. 2009, 123: 1226-1236. 10.1016/j.jaci.2009.04.024.View ArticlePubMedGoogle Scholar
- Tan WC, Ong CK, Kang SC, Razak MA: Two years review of cutaneous adverse drug reaction from first line anti-tuberculosis drugs. Med J Malaysia. 2007, 62: 143-146.PubMedGoogle Scholar
- Kim JH, Moon JI, Kim JE, Choi GS, Park HS, Ye YM, Yim H: Cutaneous leukocytoclastic vasculitis due to anti-tuberculosis medications, rifampin and pyrazinamide. Allergy Asthma Immunol Res. 2010, 2: 55-58. 10.4168/aair.2010.2.1.55.View ArticlePubMedGoogle Scholar
- Cribier B, Cunny JF, Schubert B, Colson A, Truchetet F, Grosshans E: Recurrent annular erythema with purpura: a new variant of leucocytoclastic vasculitis responsive to dapsone. Br J Dermatol. 1996, 135: 972-975. 10.1046/j.1365-2133.1996.d01-1105.x.View ArticlePubMedGoogle Scholar
- Kelly RI, Cook MG, Marsden RA: Annular vasculitis associated with pregnancy. Br J Dermatol. 1993, 129: 599-601. 10.1111/j.1365-2133.1993.tb00493.x.View ArticlePubMedGoogle Scholar
- Chiu CS, Chang YC, Chung WH, Yang LJ, Ho HC, Chen MJ, Hong HS: Annular leucocytoclastic vasculitis induced by chlorzoxazone. Br J Dermatol. 2004, 150: 153-10.1111/j.1365-2133.2004.05681.x.View ArticlePubMedGoogle Scholar
- Najarian DJ, Packianathan V, Zeitouni NC: Annular leukocytoclastic vasculitis associated with sorafenib administration. J Drugs Dermatol. 2010, 9: 697-698.PubMedGoogle Scholar
- Meissner M, Kaufmann R: Annular leukocytoclastic vasculitis after the administration of an amlodipine generic. J Eur Acad Dermatol Venereol. 2009, 23: 238-239. 10.1111/j.1468-3083.2008.02824.x.View ArticlePubMedGoogle Scholar
This article is published under license to BioMed Central Ltd. This is an Open Access article distributed under the terms of the Creative Commons Attribution License (http://creativecommons.org/licenses/by/2.0), which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.